New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

Have Faith3
New Member


Date Joined Jan 2008
Total Posts : 11
   Posted 1/24/2008 5:50 AM (GMT -7)   
Okay all...I'm normally over at the Breast Cancer Forum but I have a question for anyone...
 
My dad has lupus and has had it for years...in October he went in to get hip surgery done and they lowered his prednisone to 2.5!!!...He had not yet had to take a large dose normally 7.5 but even though he's blah...anyhow after the surgery he went back for his recheck and told the Dr. he'd like to up that again...she told him she wanted him to STAY ON 2.5...!!!...I'm not very happy with this decision, our family has been though alot the last few years we lost my mother of breast cancer (and his wife) and he's been having a difficult time just in "dealing" with everyday life...
 
He's been to this Dr. for years and likes her every much - very good Dr...but I'm wondering why can't he just be boosted back up to where he was...???...things aren't gonna get better and I know if effects the bones - which is why he had to have surgery - but WHY can't he have more...???...it's so little I think...I just dont get it...
 
Frustrated...!!!...But I do "Have Faith"
 
Thanks
Christa
 

Ginny
Veteran Member


Date Joined Feb 2003
Total Posts : 5514
   Posted 1/24/2008 9:33 AM (GMT -7)   
Hi Christa,
 
It's important for the body to be on as little prednisone as possible for any surgery.  Decreases the risk of infection.  HOWEVER, once the surgery is over and he's in a stable state and recovering nicely, his prednisone should be increased to DOUBLE his normal dose.  This will keep him from going into a lupus flare up.
 
So yes, you are wise to think this is not a good plan for him.  I would talk to his rheumatologist about all this and make sure that once he's past the critical stages of the surgery, he should be boosted to a theraputic level.  If he was on 7.5 before, he should be taking about 15mg for a while, then taper very slowly back to his 7.5mg.
 
I'm not a doc!  But that is what has been told to me, if I were to ever need surgery of any kind. I hope this helps!
 
Ginny
I can do anything through Jesus Christ who strengthens me. I have learned in whatever state I am in,to be content. Phillipians 4:11-13

33 years old. Diagnosed with lupus in 2000. Fibromyalgia, anti-phospholipid syndrome(APS)(stroke),Sjogren's, Raynaud's, seizure disorder-(miraclulously disappeared!), Libman Sach's Endocarditis, vasculitis, sacroiliitis, arthritis (neck) . Prednisone, Imuran, Coumadin, Clobazam, Amitriptyline, didrocal, monopril, calcium, Cykolokapron, multi-vitamin, vitamin D, Magnesium, vitamin B6, Acidophilus


AlwaysRosie
Veteran Member


Date Joined Jan 2005
Total Posts : 8616
   Posted 1/24/2008 10:45 AM (GMT -7)   
Thanks Ginny . . . I deleted my post because yours made so much more sense and you are so much more knowing about pred. Thanks!!

In His Grip

AlwaysRosie           "We can't control the waves, but we can learn how to surf!!"

Psalms 139

Co-Moderator - Lupus Forum

UCTD, Hashimotos, Inflammatory Bowel, Inflammatory Arthritis

Clickable Links:  Lupus Resources    Lupous.Org   Lupus Criteria (4 of 11)   Lupus Chapter Locator


applesk82
Regular Member


Date Joined Oct 2003
Total Posts : 262
   Posted 1/24/2008 11:13 AM (GMT -7)   
hi christa,
sorry to hear about your dad, but for me it's the exact opposite when i have any type of surgical procedure done, the doc's usually have me take 20mg of prednisone the of the procedure and then go back to 5mg the next day. but i dont understand why they would not put him back on his regular dose at all. that is very strange. i forgot the exact words that my doc said (sorry very bad brain fog) that i have to increase my prednisone because of the stress that my body would go through during the surgery and that the extra prednisone would help because my body wouldnt be able to make the cortisone that i would need, and that most people would make during surgery. but ginny is very right you should talk to his doc and have her explain to you why she wants your dad to lower his dose and tell her if he is having any problems with the lower dose.
Hugs and prayers,                      If it was easy being a lupie, 
   ~Suzanne~                                      the whole world would be one     
                                                             
diagnosed in May '95 with lupus nephritis, hypertension, hypothyroidism, avascular necrosis (knee) '98, kidney transplant April '06, pseudo-cerebral tumor '07, AVN ankles and hips '07
prednisone, cellcept, prograf, lopressor, allopurinol, synthroid, diamox, OsCal +D, lunesta, celexa, percocet for pain


Have Faith3
New Member


Date Joined Jan 2008
Total Posts : 11
   Posted 1/24/2008 1:52 PM (GMT -7)   
Thank you all for letting me know I'm not the crazy one here...!!!...lol...
I will give her a call and let her explain this more so to me...I've heard there are alot of people of a much larger dose...I can understand waitin from the surgery but I do hope he can have this upped a little...
I never knew much about Lupus until mom was gettin worse with her cancer and at that time I was with ehr and all my thoughts were with her too...it's time for me to learn more and understand since she is no longer here and he does tend to forget things...
Thanks Again
I truly appreciate your input...
Christa
 

AlwaysRosie
Veteran Member


Date Joined Jan 2005
Total Posts : 8616
   Posted 1/24/2008 8:11 PM (GMT -7)   
Hey Christa . . . Lupus is certainly a BIG subject. I think that's why it is so little understood. Most of us have family members who know little or nothing about it. Its just a huge subject. But you learning the basics will be very helpful to your dad . . . good for you!! Most people can't tell that we are hurting or sick just by looking at us. We get very good at hiding our pain and our illness because it gets old when you are sick all the time.

Be sure to pop back and ask questions whenever you need to and give your dad a big hug from all his friends at the lupus forum!!

Blessings!

In His Grip

AlwaysRosie           "We can't control the waves, but we can learn how to surf!!"

Psalms 139

Co-Moderator - Lupus Forum

UCTD, Hashimotos, Inflammatory Bowel, Inflammatory Arthritis

Clickable Links:  Lupus Resources    Lupous.Org   Lupus Criteria (4 of 11)   Lupus Chapter Locator


redrose77
Veteran Member


Date Joined Sep 2005
Total Posts : 2573
   Posted 1/25/2008 12:46 PM (GMT -7)   
I would ask if he had a steroid injection the day of his surgery. Often the anastesiologist (I butchered it) will give a steroid injection via IV before surgery. Is he on any other meds? If he isn't you need to ask why she isn't treating him with a few of the other options. If he is that may be why she lowered his prednisone, she may be trying to get him off of it completely to try and spare his bones more damage than has already occured.
Dx:fibromyalgia 2002, systematic lupus 2005, rheumatoid arthritis 2006, PTSD 2007, multiple allergies 2005, migraine, compression fractures T11 & T12, Sjögren's, pregnant due May 2008
Tx: plaquenil, Enbrel, Darvocet, Singulair, Flexeril, Baby Asprin,Prednisone, Imuran, Procardia

New Topic Post Reply Printable Version
Forum Information
Currently it is Saturday, December 03, 2016 7:02 PM (GMT -7)
There are a total of 2,732,352 posts in 301,012 threads.
View Active Threads


Who's Online
This forum has 151172 registered members. Please welcome our newest member, Whydoesithurtsomuch.
295 Guest(s), 13 Registered Member(s) are currently online.  Details
Psilociraptor, hateuc, Shaz032, AnxiousTexan, orchid_rain, Girlie, rocckyd, LG13, time2reclaim, UCAvery, Fairwind, Ggrlsav, DutchessCountyJim


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer